August 15, 2000
Blood Tests and Insulin Injections
Question from Garrison, Texas, USA:
My girlfriend is 22 and has type 1 diabetes. She uses an insulin pump and rotates the injection site from each side of her lower abdomen every three days. She has developed an area across her lower abdomen that is swollen and has some lumping. We believe it is lipohypertrophy. She is very self-conscious about it and I was wondering if there was any way to treat this besides just moving the injection site? Will it go away at all? Since she uses the pump there are few places besides the abdomen where she can comfortably have the tube inserted (clothes rub in other locations). Also I have read were this condition can interfere with insulin absorption. How serious is this?
Sounds like it is lipohypertrophy or scar tissue buildup from using the same injection site too often. Some people are more sensitive than others to insulin effects and this builds up the local irritation. You are correct that it often makes insulin absorption erratic and most of us believe that this interferes with when and how insulin works — causing more erratic blood sugar levels — and more unpredictability.
The best thing to do is to have your girlfriend talk to her insulin pump team and review techniques for wider site rotations — so that these areas can be avoided and perhaps heal. Sometimes changing to a different type of insulin helps. She may even want to try other sites to see if they work for her.